Make It Work: Levocarnitine for Valproic Acid Toxicity
In the past couple of months, we have had a number of patients present to our ED with acute overdose secondary to the ingestion of valproic acid (VPA). When reading further about toxicity secondary to VPA, I was surprised to find that on an annual basis, there are approximately 8,000 reported cases of VPA toxicity in the United States. There are a number of concerns with VPA toxicity that one should be mindful of:
- The type of formulation that the patient ingested; specifically, the release mechanism of the product, as serial VPA levels may be elevated for an extended period of time and result in prolonged toxicity
- The cerebral and metabolic manifestations of acute VPA toxicity, specifically the CNS depression, possible hepatotoxicity, and hyperammonemia with encephalopathy, may result in impaired consciousness, focal neurological deficits, and increased risk of seizures.
Long-term VPA therapy and acute VPA toxicity are both associated with depleted levels of carnitine. Carnitine normally serves as a cofactor for the transport of long-chain fatty acids from the cytosol into the mitochondria to facilitate the β-oxidative metabolism of VPA to non-toxic metabolites. This occurs through a number of mechanisms, which include:
- Combination of VPA with carnitine to form valproylcarnitine, which undergoes urinary elimination
- Reduced production of carnitine via inhibition of butyrobetaine hydroxylase, which is essential in its synthesis
- Decreased tubular reabsorption of carnitine with concomitant VPA
- Decreased transport of carnitine from the extracellular space into the mitochondria through blockage of the carnitine transporter found on the cell membrane
With depleted levels of carnitine, the metabolism of VPA shifts from mitochondrial β-oxidation to ω-oxidation in the cytosol. Toxic metabolites that form as a result of the ω-oxidative process include 2-propyl-4-pentanoic acid and propionic acid, which have been demonstrated to be associated with cerebral edema and hyperammonemia, respectively. Propionic acid inhibits the mitochondrial enzyme required for elimination of ammonia (carbamyl phosphate synthetase I), which results in the accumulation of ammonia in the bloodstream. Depletion of carnitine also indirectly impairs the function of the urea cycle, which can result in further accumulation of ammonia as well.
So, supplemental therapy with levocarnitine, the commercially available active isomer of carnitine, in the setting of VPA toxicity theoretically makes sense. Levocarnitine should allow for metabolism of VPA through the β-oxidative pathway to take place, and restoration of the urea cycle should allow for elevated ammonia levels to normalize and lessen the severity of encephalopathy. In addition, the binding of levocarnitine to VPA may actually provide some benefit in toxicity to enhance the elimination of VPA.
A retrospective review of eight cases of VPA toxicity was conducted in patients who received both oral and intravenous levocarnitine as varying dosing schedules, and all patients recovered from the toxicity without demonstrating any adverse effects from treatment. Another study also demonstrated similar results, with early administration demonstrating improved clinical outcomes in acutely toxic patients. However, levocarnitine has not been demonstrated to shorten the recovery time of CNS depression in patients with VPA toxicity.
Levocarnitine is relatively inexpensive and safe and has been found to be associated with transient nausea, vomiting, and gastrointestinal upset as adverse effects. Interestingly enough, the oral formulation is only 15% bioavailable and has a fishy odor, making it somewhat unpleasant on the palate. Seizures have been reported in patients both with and without a history of seizures, but this is quite rare.
Here are some suggested recommendations for levocarnitine therapy in VPA toxicity:
- Indications for administration of levocarnitine for VPA toxicity:
- VPA level greater than 450 mg/L
- Acute ingestions of VPA greater than 100 mg/kg
- Patients who exhibit a decreased level of consciousness
- Administer a loading dose of 100 mg/kg IV followed by a maintenance dose of 50 mg/kg IV every 8 hours (maximum of 3 g per dose).
- Continue treatment until ammonia levels are restored to normal and clinical improvement occurs.
- It is important to note intravenous levocarnitine is removed through hemodialysis, and so the timing of the dose will need to be adjusted in patients with severe VPA toxicity who require hemodialysis as adjunctive supportive treatment.
So, levocarnitine is not so “risky business”…but it is a reasonable treatment approach for patients with acute VPA toxicity. Essentially, like many things in emergency medicine pharmacotherapy, this is an instance of using what you have and making it work.
Related to Make It Work: Levocarnitine for Valproic Acid Toxicity: